Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 156, NWS La Crosse, WI

September 11, 2000Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 11, 2000, 12:52 AM CDT for Clark County, Wisconsin. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 12:52 AM CDT (05:52 UTC)
Expired
Sep 11, 2000, 1:45 AM CDT
In force
53 min
Issued by
NWS La Crosse, WI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clark County, WI

What was reported inside it

TimeReportWhereRemark
Sep 11, 1:20 AM CDTThunderstorm Wind 52 EGreenwood, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 5.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2296 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 110552
SVRLSE
WIC019-110645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1252 AM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN

* UNTIL 145 AM CDT

* AT 1252 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF GREENWOOD...OR ABOUT 20
  MILES NORTH OF NEILLSVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR OWEN AT 115 AM CDT
  
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGYHTNING AND VERY HEAVY RAIN. FOR
YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

LAT...LON 4485 9101 4468 9092 4481 9021 4506 9034

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 3:20 PM CDT, 9 hours 32 minutes earlier.

Area forecast discussion, Sep 10, 3:20 PM CDT, 9 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 PM CDT SUN SEP 10 2000

PRIMARY CONCERNS...THUNDERSTORM CHANCES TONIGHT AND MONDAY AS
WELL AS SEVERE WEATHER POTENTIAL.

AS OF 20Z...SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDED
ACROSS THE FORECAST AREA FROM ABOUT AUSTIN MN THROUGH LA CROSSE AREA
AND INTO NORTHEAST WI. SOUTH OF THE FRONT...AIR MASS VERY MOIST AND
UNSTABLE WITH TEMPERATURES IN THE 80S AND DEWPOINTS AROUND 70. WATER
VAPOR LOOPS SHOWED SHORT WAVES MOVING ACROSS SOUTHERN CANADA AND
PACIFIC NORTHWEST IN FAST ZONAL FLOW.

VERY GOOD INITIALIZATION OF 12Z MODELS WITH RESPECT TO UPPER AIR
AND SURFACE FEATURES. MODELS IN GENERAL AGREEMENT ON SHORT WAVE
ENERGY AMPLIFYING TROUGH OVER THE NORTH CENTRAL STATES ON MONDAY...
WHICH WILL DRIVE A STRONG COLD FRONT ACROSS THE UPPER MISSISSIPPI
VALLEY...SETTING THE STAGE FOR POTENTIAL SEVERE WEATHER EVENT.

WARM AIR ADVECTION AND STRONG THETA-E ADVECTION RETURN TONIGHT...
WHICH IS EXPECTED TO INITIATE CONVECTION OVER THE FORECAST AREA.
FORECAST SOUNDINGS INDICATED 2000-3000 J/KG CAPE ABOVE THE BOUNDARY
LAYER...SO PLENTY OF ELEVATED INSTABILITY AVAILABLE FOR A FEW STRONG
STORMS...BUT ORGANIZED SEVERE STORMS NOT ANTICIPATED.

ON MONDAY...APPROACH OF AMPLIFYING UPPER LEVEL TROUGH AND ASSOCIATED
UPPER LEVEL DIVERGENCE...COUPLED WITH STRONG LOW LEVEL CONVERGENCE IN
VICINITY OF APPROACHING COLD FRONT ALL POINT TO SEVERE WEATHER
POTENTIAL. CAPE REACHES 3500-4500 J/KG AND CONVECTIVE INHIBITION OF
50 J/KG OR BELOW. BULK RICHARDSON NUMBERS OF 45 OR GREATER SUPPORT
POTENTIAL SQUALL LINE DEVELOPMENT AHEAD OF THE COLD FRONT. FRONT
EXPECTED TO SWEEP OUT OF THE AREA MONDAY EVENING...TAKING THE STORMS
WITH IT.

TEMPERATURES FOR MONDAY STILL PROBLEMATIC DUE TO UNCERTAINTY OF
CLOUD DEBRIS THAT WILL BE LEFTOVER FROM OVERNIGHT CONVECTION.
FORECAST SOUNDINGS SUGGEST HIGHS WILL REACH THE LOWER TO MIDDLE
80S...EXCEPT UPPER 70S IN NORTH CENTRAL WI WHERE CLOUD COVER MAY
LINGER. AIR MASS ON MONDAY WILL BE QUITE HUMID AS WELL WITH DEWPOINTS
EXPECTED TO BE AROUND 70. MUCH LESS HUMIDITY AND COOLER AIR EXPECTED
TUESDAY WITH HIGHS IN THE UPPER 60S TO MIDDLE 70S.

THANKS TO MKX...MPX AND DMX FOR COORDINATION TODAY.

.LSE...NONE.

THOMPSON

In the hours before

Local storm report, Sep 10, 10:44 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1044 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1033 PM    ARCADIA                   WI   0.75 INCH HAIL
09/10/00   TREMPEALEAU                    REPORTED BY DISPATCH

NELSON
Local storm report, Sep 10, 10:49 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1049 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....
$
1047 PM    ARCADIA                   WI   1.00 INCH HAIL
09/10/00   TREMPEALEAU                    REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 11:07 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1107 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1100 PM    MONTANA                   WI   1.00 INCH HAIL
09/10/00   BUFFALO                        REPORTED BY LOCAL SPOTTER

NELSON
Local storm report, Sep 10, 11:23 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1123 PM CDT SUN SEP 10 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1100 PM    INDEPENDENCE              WI   0.75 INCH HAIL
09/10/00   TREMPEALEAU                    REPORTED BY LOCAL SPOTTER

NELSON
Special weather statement, Sep 10, 11:25 PM CDT, 1 hour 27 minutes before
IAZ011-029-030-WIZ054-055-061-110500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 PM CDT SUN SEP 10 2000

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR PORTIONS OF
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. THE WARM FRONT HAS PUSHED
FURTHER NORTH DURING THE EVENING HOURS...WHICH HAS REDUCED THE
SEVERE WEATHER THREAT IN PARTS OF NORTHEAST IOWA AND SOUTHWEST
WISCONSIN.

THE WATCH HAS BEEN CANCELLED IN THE FOLLOWING COUNTIES:

IN NORTHEAST IOWA...

ALLAMAKEE      CLAYTON       FAYETTE

IN SOUTHWEST WISCONSIN...

CRAWFORD       GRANT         RICHLAND

NELSON
Local storm report, Sep 11, 12:08 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1208 AM CDT MON SEP 11 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

1150 PM    OWEN                      WI   WIND DAMAGE
09/10/00   CLARK                          REPORTED BY DISPATCH
                                          TREES AND POWER LINES DOWN

1151 PM    LUBLIN                    WI   WIND DAMAGE
09/10/00   TAYLOR                         REPORTED BY DISPATCH
                                          TREES DOWN
NELSON

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau77 min
Sep 10, 9:47 PM CDTSevere Thunderstorm WarningARXClark, Taylor73 min
Sep 10, 10:33 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau57 min
Sep 10, 11:11 PM CDTSevere Thunderstorm WarningARXClark, Taylor64 min
Sep 11, 2:19 AM CDTFlash Flood WarningARXClark, Taylor3 hr
Sep 11, 5:36 AM CDTSevere Thunderstorm WarningARXRichland, Vernon24 min
Sep 11, 6:26 AM CDTSevere Thunderstorm WarningARXRichland34 min
Sep 11, 4:27 PM CDTSevere Thunderstorm WarningARXTaylor63 min
Sep 11, 4:29 PM CDTSevere Thunderstorm WarningARXGrant61 min
Sep 11, 4:57 PM CDTSevere Thunderstorm WarningARXClark63 min
Sep 11, 5:01 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau59 min
Sep 11, 5:13 PM CDTTornado WarningARXGrant32 min
Sep 11, 5:41 PM CDTSevere Thunderstorm WarningARXGrant49 min
Sep 11, 5:46 PM CDTSevere Thunderstorm WarningARXJackson74 min
Sep 11, 5:56 PM CDTSevere Thunderstorm WarningARXClark64 min
Sep 11, 6:01 PM CDTFlash Flood WarningARXGrant4 hr
Sep 11, 6:17 PM CDTSevere Thunderstorm WarningARXTrempealeau28 min
Sep 11, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe58 min
Sep 11, 6:35 PM CDTSevere Thunderstorm WarningARXMonroe55 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.